JOURNAL ARTICLE
REVIEW

[Valproate-induced hyperammonemic encephalopathy. Review of cases in the psychiatric setting]

Guillermo Fassi, Ana Igoa, Omar A Liste
Vertex: Revista Argentina de Psiquiatriá 2008, 19 (82): 371-7
19424520
Valproate-induced hyperammonemic encephalopathy is a rare but severe and potentially fatal adverse event. Frequently, the use of valproic acid produces an elevation of ammonia levels. In some people, this is associated with the development of encephalopathy without evidence of liver failure, usually reversible with discontinuation or dose reduction. Although there is important evidence about this adverse event in patients with neurologic disorders, the data in the psychiatric setting is scarce. We review the available studies and case reports about valproate-induced hyperammonemic encephalopathy in people treated with valproic acid for psychiatric disorders. We describe the clinical and therapeutic characteristics, and the physiology of this adverse event.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
19424520
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"